Colorado, 2011

Flash Flooding in Colorado, July 11 to 12, 2011

July 11 to 12, 2011 · NWS GJT · 2 events in 2 counties and zones

A flow of deep subtropical moisture over western Colorado produced thunderstorms with heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
$10,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A flow of deep subtropical moisture over western Colorado produced thunderstorms with heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 11, 2:00 PM MST, 10 minutes earlier.

Area forecast discussion, Jul 11, 2:00 PM MST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
300 PM MDT MON JUL 11 2011

.SHORT TERM DISCUSSION...TONIGHT THROUGH THURSDAY...

SUNNY SKIES DURING THE MORNING HOURS ALLOWED CONVECTION TO FIRE
QUICKLY AROUND 11 AM MDT AS EXPECTED DUE TO SURFACE HEATING IN THE
MOIST UNSTABLE ATMOSPHERE. CURRENT SATELLITE SHOWS WEAK SHORTWAVE
THAT WAS OVER CENTRAL ARIZONA THIS MORNING...ENTERING SOUTHEAST UTAH
AS OF 2 PM MDT. RADAR SHOWING WIDESPREAD CONVECTION WITH MAINLY
MODERATE TO HEAVY RAIN FALLING.  EXPECT SHORTWAVE TO INTERACT WITH
BOUNDARIES IN PLACE FROM YESTERDAYS CONVECTION AS WELL AS RESIDUAL
OUTFLOW BOUNDARIES FROM CURRENT STORMS. PWATS ARE STILL WELL OVER AN
INCH AS THE 12Z GJT SOUNDING SHOWED PWAT OF 1.22 INCHES.  FLASH
FLOODING IS POSSIBLE WITH THESE STORMS DUE TO SLOW STORM MOTION AND
TRAINING CELLS POTENTIALLY DROPPING 1 TO 2 INCHES IN A SHORT PERIOD
OF TIME.  MUCH OF THE GROUND IS SATURATED WHICH WILL LEAD TO RUNOFF
FROM STORMS.  MUD AND ROCK SLIDES ARE ALSO LIKELY AMONG STEEP TERRAIN
AS SEEN YESTERDAY.  ACTIVITY WILL INCREASE THROUGH THE EVENING AND
SLOWLY TAPER OFF BEFORE MIDNIGHT WITH THE LOSS OF SURFACE HEATING.

TUESDAY APPEARS TO BE MORE ACTIVE AS A STRONGER VORT MAX THAT WAS
OVER NORTHERN MEXICO THIS MORNING ROTATES NORTHWARD INTO OUR CWA. THE
TROUGH OF LOW PRESSURE OVER THE PACIFIC NW WILL INCH FURTHER
INLAND...PUSHING THE RIDGE OF HIGH PRESSURE FURTHER EAST OVER THE
MIDWEST AND TILTING THE TROUGH AXIS MORE SOUTHWEST TO NORTHEAST. THIS
WILL PLACE OUR CWA DIRECTLY UNDER THE MONSOONAL MOISTURE TAP AND
UNDER MORE INFLUENCE OF AN UPPER LEVEL JET...WITH PWATS STILL OVER AN
INCH AND 700MB SPECIFIC HUMIDITIES BETWEEN 8 AND 9 G/KG. THE UPPER
LEVEL JET WILL MOVE INTO EASTERN UTAH...WITH OUR CWA IN THE RIGHT
ENTRANCE REGION. CAPES ARE EXPECTED TO BE AROUND 800 J/KG FOR THE
VALLEYS AND 1500-2000 J/KG FOR THE MTNS WITH DECENT SHEAR OF 5-10 KTS
AT 700MB AND 20-25 KTS AT 500MB.  WHAT THIS ALL MEANS IS THAT
CONVECTION WILL FIRE EARLY ON TUESDAY AS SEEN OVER THE LAST FEW DAYS
AND LAST A LITTLE LONGER INTO THE EVENING ENDING NEAR MIDNIGHT...WITH
HEAVY RAIN AND FLASH FLOODING THE PRIMARY THREAT.  LATER SHIFTS WILL
NEED TO MONITOR THE SITUATION FOR POSSIBLE EXTENSION OF THE FLASH
FLOOD WATCH UNTIL MIDNIGHT ON TUESDAY.  WITH THE BETTER SHEAR...SMALL
HAIL AND GUSTY WINDS LOOK LIKE A POSSIBILITY ON TUESDAY IN ADDITION
TO THE HVY RAIN.

ON WEDNESDAY...DRIER AIR WILL BE PUSHED INTO MAINLY THE SW PORTION OF
OUR CWA AS THE GRADIENT TIGHTENS AROUND THE BASE OF THE TROUGH AND
THE MOISTURE GETS SHIFTED FURTHER EAST ALONG THE DIVIDE. SUFFICIENT
MOISTURE AND INSTABILITY STILL REMAIN NORTH OF A LINE FROM MONTROSE
TO GREEN RIVER UTAH...WITH SPECIFIC HUMIDITIES BETWEEN 8 AND 9 G/KG
AND PWATS AROUND 0.75 INCHES.  IN ADDITION TO THE MOISTURE...CAPES IN
THE REALM OF 1000-1500 J/KG AND DECENT SPEED SHEAR WITH UPPER LEVEL
JET OVERHEAD...EXPECT CONVECTION TO FIRE EARLIER AROUND 15Z MAINLY
OVER THE HIGHER TERRAIN AND DRIFTING INTO THE VALLEYS NORTH OF THAT
MTJ-GREEN RIVER LINE DURING THE AFTERNOON.  RAISED POPS TO INCLUDE
MENTION IN THESE AREAS AS A RESULT.  CONVECTION SHOULD WIND DOWN WED
EVENING AS MUCH DRIER AIR SPREADS NORTHEASTWARD ACROSS THE ENTIRE CWA
OVERNIGHT INTO THURS MORNING. EXPECT WINDY DRY CONDITIONS ON
THURSDAY...WITH SOME DIURNAL CONVECTION POSSIBLE OVER THE HIGHER
TERRAIN ALONG THE DIVIDE AS SOME RESIDUAL MOISTURE WILL LIKELY REMAIN
THERE.

TEMPS WILL BE BELOW SEASONAL LEVELS THROUGH TUESDAY WITH SUFFICIENT
MOISTURE AND CLOUD COVER IN PLACE...BEFORE REBOUNDING TO NEAR OR
SLIGHTLY ABOVE NORMAL BY WEDNESDAY.

.LONG TERM...THURSDAY NIGHT THROUGH MONDAY...

THE PERSISTENT WEST COAST TROUGH IS EXPECTED TO WEAKEN SOMEWHAT AS
THE UPPER LOW OVER WA/OR LIFTS INTO SWRN CANADA FRIDAY. THIS WOULD
ALLOW THE LARGE RIDGE OF HIGH PRESSURE ACROSS THE CENTRAL AND
SOUTHEASTERN USA TO EXPAND BACK WESTWARD THIS WEEKEND...WITH A
SUBSEQUENT GRADUAL RETURN OF MONSOON MOISTURE SATURDAY THROUGH
MONDAY. MADE LITTLE CHANGE TO THE INHERITED FORECAST GRIDS AS A
RESULT.

AFTER MOSTLY DRY WEATHER FRIDAY...DAYTIME HEATING SHOULD TRIGGER
ISOLATED AFTERNOON THUNDERSTORMS OVER THE MOUNTAINS ON SATURDAY.
COVERAGE SHOULD INCREASE A LITTLE ON SUNDAY...ESPECIALLY OVER THE
SOUTH...AND A LITTLE MORE ON MONDAY AS THE MOISTURE ARRIVES.

BREEZY WINDS ACROSS MUCH OF EASTERN UT INTO NW CO ARE POSSIBLE FRI-
SAT AS THE PAC NW LOW LIFTS OUT. TEMPS WARM AS THE RIDGE BUILDS BACK
INTO OUR AREA. DAYTIME TEMPS SHOULD AVERAGE NEAR NORMAL OR A FEW
DEGREES WARMER.

&&

.AVIATION...

VFR CONDITIONS EXPECTED THROUGH TUESDAY FOR ALL TAF SITES...EXCEPT
FOR PERIODS OF MVFR AND POSSIBLY IFR CONDITIONS UNDER HEAVIER SHOWERS
AND THUNDERSTORMS. THE MAIN CONCERN WITH STORMS WILL BE HEAVY
RAINFALL...SMALL HAIL...AND WINDS UP TO 40 MPH.

&&

.FIRE WEATHER...

MAIN FIRE WEATHER CONCERN THIS WEEK...OTHER THAN THE FREQUENT
LIGHTNING ASSOCIATED WITH THE WET THUNDERSTORMS THROUGH TUESDAY...IS
THE ANTICIPATED RETURN OF WARMER...DRIER...AND AT LEAST LOCALLY
BREEZY WEATHER AFTER MIDWEEK. FOR THE LOWER ELEVATIONS...AFTERNOON
HUMIDITIES IN THE TEENS FROM I-70 SOUTH LOOK PROBABLE WED-SAT...WITH
RH IN THE TEENS TO LOW 20S ACROSS NE UT/NW CO. COUPLED WITH THE LOWER
RH...SOUTHWEST WINDS ARE EXPECTED TO STRENGTHEN MAINLY ACROSS ERN
UT/NW CO THE LAST HALF OF THE WEEK. DRYING CONDITIONS WILL
INCREASE...AND IT MAY FAVOR THE FLARE-UP OF ANY HOLDOVERS FROM
LIGHTNING EARLY IN THE WEEK.

&&

.HYDROLOGY...

SNOW MELT CONTINUES FOR THE HIGH ELEVATION SNOWPACK KEEPING ELEVATED
RIVER LEVELS FOR AREAS ACROSS NORTHEAST UTAH. A FEW RIVERS ARE ABOVE
BANKFULL.  THE DIURNAL STORMS AND SHOWERS HAVE ALSO ADDED TO THE
RIVER LEVELS IN THOSE AREAS. HAVING SAID THAT...LATEST RIVER
FORECASTS INDICATE A DOWNWARD TREND IN RIVER LEVELS. HOWEVER...LATEST
RIVER FORECASTS ALSO POINT TO AN INCREASE IN RIVER LEVELS TUESDAY
NIGHT INTO WEDNESDAY WHEN THE CWA WILL BE DIRECTLY UNDER THE
MONSOONAL MOISTURE PLUME AS THE HIGH SHIFTS EASTWARD.  RIVER POINTS
WILL CONTINUE TO BE MONITORED OVER THE NEXT SEVERAL DAYS TO DETERMINE
WHICH...IF ANY...ADVISORIES CAN BE ALLOWED TO EXPIRE OR BE
CANCELLED.

WATERWAYS CONTINUE TO REMAIN DANGEROUS DUE TO FAST MOVING COLD WATER
AND THE POTENTIAL FOR BANK EROSION.

CURRENT HIGHLIGHTS IN EFFECT INCLUDE...

...FLOOD ADVISORIES...

IN EASTERN UTAH...

   GREEN RIVER...
...NEAR JENSEN UTAH UNTIL 130 PM WEDNESDAY.
...WESTERN GRAND AND EASTERN EMERY COUNTY UNTIL 130 PM WEDNESDAY.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...FLASH FLOOD WATCH FROM NOON MDT TODAY THROUGH TUESDAY EVENING
      FOR ZONES 001>014-017>023.
UT...FLASH FLOOD WATCH FROM NOON MDT TODAY THROUGH TUESDAY EVENING
      FOR ZONES 022>025-027>029.

&&

SHORT TERM......MDA
LONG TERM.......JAD
AVIATION........TGJT
FIRE WEATHER....JAD
HYDROLOGY.......TGJT
Hazardous weather outlook, Jul 11, 4:45 AM MST, 9 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT MON JUL 11 2011

COZ001>014-017>023-UTZ022>025-027>029-121200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MDT MON JUL 11 2011

...FLASH FLOOD WATCH IN EFFECT FROM NOON TODAY THROUGH TUESDAY
EVENING FOR ALL OF EASTERN UTAH AND WESTERN COLORADO...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER
OVER THE REGION THROUGH TONIGHT. THE STORMS WILL BE MOST NUMEROUS
DURING THE AFTERNOON AND EVENING HOURS. HEAVY RAIN...GUSTY WINDS TO
40 MPH...SMALL HAIL AND FREQUENT LIGHTNING WILL ACCOMPANY THE
THUNDERSTORMS. A FEW STORMS WILL BE CAPABLE OF PRODUCING RAINFALL
AMOUNTS IN EXCESS OF ONE INCH IN LESS THAN AN HOUR...LEADING TO THE
POSSIBILITY OF FLASH FLOODING. AS A RESULT...A FLASH FLOOD WATCH HAS
BEEN ISSUED THROUGH TUESDAY EVENING FOR ALL OF EASTERN UTAH AND
WESTERN COLORADO.

MELTING SNOW OVER THE HIGHER MOUNTAINS WILL KEEP RIVERS RUNNING
HIGH AND FAST THROUGH THIS WEEK. A FEW FLOOD ADVISORIES AND WARNINGS
REMAIN IN EFFECT FOR SELECT RIVERS ACROSS NORTHEAST UTAH...ESPECIALLY
THE GREEN RIVER AND ITS NORTHEAST UTAH TRIBUTARIES.

PLEASE VISIT THE NATIONAL WEATHER SERVICE GRAND JUNCTION WEBSITE AT
WEATHER.GOV/GJT FOR THE LATEST INFORMATION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

MONSOON MOISTURE WILL CONTINUE TO BRING SHOWERS AND THUNDERSTORMS
TO MUCH OF EASTERN UTAH AND WESTERN COLORADO THROUGH TUESDAY. DRIER
AIR WILL ARRIVE BY WEDNESDAY WITH ONLY ISOLATED MOUNTAIN
THUNDERSTORMS EXPECTED THROUGH THE REMAINDER OF THE WEEK. GUSTY
WINDS...HEAVY RAINFALL AND SMALL HAIL WILL ACCOMPANY THE STRONGER
STORMS. THE AFTERNOON AND EVENING HOURS WILL BE THE MOST ACTIVE
PERIODS FOR THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING OVER
ALL OF EASTERN UTAH AND WESTERN COLORADO.

The radar

The Grand Junction radar (KGJX), 84 km away, was scanning. The volume nearest the first event began at 21:11 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Rio Blanco

When
July 11, 2:10 PM MST to 3:30 PM MST
Where
Rio Blanco County, 14.09 mi WNW of Rio Blanco to 19.36 mi NW of Rio Blanco
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.818, -108.203

A flash flood over 6 inches deep flowed across the Piceance Creek Road, aka County Road 5, and left several inches of mud on the road.

Flash Flood, Mesa

When
July 11, 8:30 PM MST to July 12, 3:00 AM MST
Where
Mesa County, 2.97 mi NNW of (Gjt)walker Arpt to 1.69 mi N of Durham
Cause
Heavy Rain
Property damage
$100,000
Crop damage
$10,000
Reported by
NWS Employee
Coordinates
39.162, -108.531

A combination of heavy rainfall and a canal breach resulted in areas of flash flooding in some northern sections of Grand Junction. The flooded areas were bounded from east to west between 27 Road and 24 Road, and from south to north between F Road and the barren hills to the north of Grand Junction Regional Airport. The flash flooding in the eastern part of the affected area was unrelated to the canal breach. A road just northwest of the airport was impassable with fast moving water 2 feet deep where several cars were stopped. A woman got out of one of the cars and slipped into the fast moving water. She was carried about a quarter mile downstream where she was rescued. Significant erosion occurred along many sections of paved roads and at some residences. Some outbuildings were flooded and landscaping was heavily damaged. Several roads were closed for up to two days as repairs were made. Natural drainages that normally only contained water flows about a foot deep were running over 12 feet deep.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2011Every state in 2011This day in weather historyWarnings in Colorado, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 331506, 331517.